Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Patient safety

Contaminated packs of St John’s Wort herbal medicines recalled

Contaminated packs of St John’s Wort herbal medicines are being recalled because they contain higher than recommended levels of a toxic pyrrolizidine alkaloid (PA) which can cause liver problems in patients. In the image, St. John's wort capsules

Source: Daniel Sambraus / Science Photo Library

Around 91,000 packs of St John’s Wort herbal medicine have been contaminated with a toxic pyrrolizidine alkaloid

Contaminated packs of St John’s Wort herbal medicines are being recalled because they contain higher than recommended levels of a toxic pyrrolizidine alkaloid (PA), which can cause liver problems in patients.

The recall is a precaution by the Medicines and Healthcare products Regulatory Agency (MHRA), which says it has not received any reports of adverse drug reactions linked to the product through its yellow card scheme.

Six batches of the herbal medicine, containing 91,000 packs, are contaminated with PAs, which can cause liver problems in adults. Symptoms include yellowing of the whites of the eyes and skin, nausea, vomiting, dark urine and abdominal pain and tiredness.

The PAs have not been found in the St John’s wort itself but rather in weeds contaminated with the toxin that were accidently collected during harvesting, according to the MHRA.

The six contaminated batches were produced in 2013 and all have expiry dates from May to August 2016. They are sold as Asda St John’s Wort, Superdrug St John’s Wort and HRI Good Mood.

People who have bought any of the contaminated packs are asked to stop taking the tablets and return them to the Herbal Research Company. Pharmacists are advised to return any contaminated batches to their original supplier.

The batch numbers are: 14279, 14255, 14662, 14498, 14660 and 14523.

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2016.20200673

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • Contaminated packs of St John’s Wort herbal medicines are being recalled because they contain higher than recommended levels of a toxic pyrrolizidine alkaloid (PA) which can cause liver problems in patients. In the image, St. John's wort capsules

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.